MAUDE Adverse Event Report: SIEMENS HEALTHCARE DIAGNOSTICS INC. ADVIA CENTAUR CA19-9 ASSAY; SYSTEM, TEST, CA19-9, FOR MONITORING AND MANAGEMENT OF PANCREATIC CANCER

SIEMENS HEALTHCARE DIAGNOSTICS INC. ADVIA CENTAUR CA19-9 ASSAY; SYSTEM, TEST, CA19-9, FOR MONITORING AND MANAGEMENT OF PANCREATIC CANCER
Model Number N/A
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An outside the united states customer reports the observation of a discordant elevated result for a patient sample when running the advia centaur xp analyzer - ca 19-9 lot 521.The initial result was reported to the physician(s) who questioned the result.The sample was repeated at another lab with an alternate platform and obtained a normal lower result.The customer took another patient sample and ran it again on advia centaur xp, obtaining a similar high result.The second sample was repeated at the same lab with an alternate platform and obtained a normal lower result.The same sample was rerun in the hospital lab and obtained a lower result.The initial issue was reported as samples from 1 patient that recovered 54.87 and 54.97 u/ml with advia centaur xp ca 19-9 kit lot 521 but recovered lower with alternate method ca 19-9 assays (26.9 u/ml and 28.5 u/ml, respectively).Siemens investigation included an assessment of reagent, instrument, and sample data.Reagent and instrument issues were ruled out because the result was repeatable with a different sample from the patient.When the customer treated the sample with a heterophilic blocking tube (hbt) and retested it with the advia centaur xp ca 19-9 assay, the result did not change (54.97 u/ml).When the customer treated the sample with a non-specific antibody blocking tube (nabt) and retested it with the advia centaur xp ca 19-9 assay the result was lower (32 u/ml) but given the architecture of the advia centaur xp ca 19-9 assay it is not clear why an nabt would block an interferent.The nabt is designed to prevent antibodies from nonspecifically binding to the solid phase.If an antibody was nonspecifically binding to the ca 19-9 solid phase, low recovery would be expected, not high recovery.It is possible the nabt is interfering with the advia centaur xp ca 19-9 assay.The customer was not able to provide the patient's medical status or a list of medications/supplements the patient was taking.The expected values section of the advia centaur xp/xpt ca 19-9 instructions for use (ifu) indicates 3.7% of samples from normal patients recovered >37 u/ml so a certain number of elevated results from normal patients can be expected for this assay.The limitations section of the advia centaur ca 19-9 instructions for use states: ¿warning do not use the advia centaur ca 19-9 assay as a screening test or for diagnosis.Do not predict disease recurrence solely on levels of advia centaur ca 19-9.Normal levels of advia centaur ca 19-9 do not always preclude the presence of disease.Note do not interpret serum levels of ca 19-9 as absolute evidence of the presence or the absence of malignant disease.Before treatment, patients with confirmed gi carcinoma frequently have levels of ca 19-9 within the range observed in healthy individuals.Additionally, elevated levels of ca 19-9 can be observed in patients with nonmalignant diseases.Measurements of ca 19-9 should always be used in conjunction with other diagnostic procedures, including information from the patient¿s clinical evaluation.The concentration of ca 19-9 in a given specimen determined with assays from different manufacturers can vary because of differences in assay methods, calibration, and reagent specificity.Ca 19-9 determined with different manufacturers¿ assays will vary depending on the method of standardization and antibody specificity.Therefore, it is important to use assay specific values to evaluate quality control results.¿ based on the available information, the cause of the discordant result cannot be determined.It could be due to a patient specific interferent or due to normal assay-to-assay variation.The return of the patient sample for further investigation is not warranted because the customer already treated it with a heterophilic blocking tube (hbt) which did not impact results.The interpretation of results section of the advia centaur ca 19-9 instructions for use states: "results of this assay should always be interpreted in conjunction with patient's medical history, clinical presentation and other findings." no potential product issue is observed.The customer is operational.
 
Event or Problem Description
The customer reports the observation of a discordant elevated result for a patient sample when running the advia centaur xp analyzer - ca 19-9 lot 521.The initial result was reported to the physician(s) who questioned the result.The sample was repeated at another lab with an alternate platform and obtained a normal lower result.The customer took another sample from the same patient and ran it on advia centaur xp, obtaining a similar high result.The second sample was repeated at the same lab with an alternate platform and obtained a normal lower result.The same sample was rerun in the hospital lab and obtained a lower result.There are no known reports of patient intervention or adverse health consequences due to the discordant ca 19-9 results.

Brand Name
ADVIA CENTAUR CA19-9 ASSAY
Common Device Name
SYSTEM, TEST, CA19-9, FOR MONITORING AND MANAGEMENT OF PANCREATIC CANCER
Manufacturer (Section D)
SIEMENS HEALTHCARE DIAGNOSTICS INC.
511 benedict ave
tarrytown NY 10591 5097
Manufacturer (Section G)
SIEMENS HEALTHCARE DIAGNOSTICS INC
333 coney street
east walpole MA 02032
Manufacturer Contact
louise mclaughlin
333 coney street
east walpole, MA 02032
7818564812
MDR Report Key17403902
Report Number1219913-2023-00145
Device Sequence Number7358096
Product Code NIG
UDI-Device Identifier00630414574257
UDI-Public00630414574257
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K031393
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 07/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2023
Device Model NumberN/A
Device Catalogue Number10491379
Device Lot Number521
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/04/2023
Initial Report FDA Received Date07/27/2023
Date Device Manufactured01/03/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown